Gaffar, Masyita1,2; Toding, Ribka2; Aryani, Jamaluddin3
1 Department of Otorhinolaryngology-Head and Neck Surgery, Hasanuddin University, Makassar, Indonesia;
2 Department of Otorhinolaryngology-Head and Neck Surgery, Labuang Baji Hospital, Makassar, Indonesia;
3 Division of Pulmonology, Labuang Baji Hospital, Makassar, Indonesia.
Multi-drug resistant tuberculosis (MDR-TB) is the biggest problem against the prevention and eradication of tuberculosis globally. The treatment of drug-resistant tuberculosis with a long-term administration of second line drugs comprising injectable aminoglycosides kanamycin with the resultant increased incidence of significant adverse effects is still being commonly used in developing countries.
We describe seven patients with MDR-TB who were under medication for the same i.e kanamycin injection along few more antibacterial agents and antituberculosis agents.
Pure tone audiometry performed before MDR-TB treatment and after 3 months of therapy for all patients.
The result of audiological evaluation after three months therapy of MDR-TB, out of the seven patients, four patients considered for the study had sensorineural hearing loss, where 4,6 and 8 kHZ were more affected compared to low frequencies.
Aminoglycosides in MDR-TB patients may cause hearing loss involving higher frequencies, thus the need for regular audiologic evaluation and hearing monitoring in patients with MDR-TB during the treatment